Hair Loss and Medical Procedures

Posted by Belgravia Centre Writer

In this article: Hair Loss


Jade GoodyHair loss

is a common and upsetting side effect of several medical treatments. Many see hair loss as a minor side effect when compared to the illness itself, but this trivialises the dramatic psychological impact it can have on a person already going through a traumatic experience and potentially suffering from a lack of confidence.

Hair loss through cancer treatment


Of all the medical conditions which cause hair loss, the most widely known, and possibly the most common, is cancer. Unusually, it is not the illness itself which causes the dramatic hair loss associated with the disease, but the extremely high impact treatments used to fight the illness, namely chemotherapy.

Chemotherapy drugs work by attacking body cells which divide rapidly. The ability to multiply quickly is one of the key characteristics of cancerous cells; unfortunately it is also an important characteristic of healthy cells in the digestive tract, bone marrow and hair follicles. This leads to a variety of side effects, including total hair loss across the scalp and face. The drugs can’t differentiate between healthy dividing cells and cancerous ones, so attack them all equally, causing the body to essentially reject the hair cells.

In the majority of cases, hair will re-grow after chemotherapy has stopped and there is currently a large body of research being conducted into ways to prevent hair loss in cancer treatment. The NHS is currently trialling cold caps in some hospitals, these icy hats restrict blood flow around the scalp, so less of the damaging drugs reach hair follicles. Unfortunately they are not suitable for all cancer types and although the success rate is high, it is not a guarantee of keeping your hair.

Hair loss through surgery


Any major medical procedure has the potential to cause hair loss, from a subtle thinning of the hair to symptoms approaching Alopecia Totalis. Sudden and/or severe shock to the body can result in the hair’s natural growth cycle being interrupted and follicles prematurely entering into the telogen phase, where they cease to grow and then shed.

This condition is known as Telogen Effluvium and is a common side effect of traumatic operations, especially those which require a general anaesthesia or impact on the body’s hormonal balance, such as an abortion. As the resulting hair loss is an interruption of a normal cycle, hair will normally grow back of its own accord once the underlying trauma is addressed.

Hair loss through medication


A large number of active ingredients in various medications also have the potential to cause hair loss, although few medications will cause hair loss in 100% of cases, it normally depends on an individual’s reaction to the treatment. Dramatic hair loss through medication is rare; usually any sufferer will notice a thinning of the hair or patchy hair loss rather than total baldness. The good news is that if you are experiencing hair loss from a medical treatment, the condition should naturally right itself once the balance of your drugs has been corrected.

If you are concerned about medical hair loss, your first port of call should always be your GP. For help and advice on how to ensure your hair re-grows in the healthiest state possible, contact the Belgravia Centre for a no-obligation consultation or fill in an online diagnostic form from anywhere in the world.

Copy of New Street Ground Floor Reception 1 no pink nail polish

The Belgravia Centre

The Belgravia Centre is a world-renowned group of a hair loss clinic in Central London, UK. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation from anywhere in the world for home-use treatment.

View our Hair Loss Success Stories, which includes the world's largest gallery of hair growth photos and demonstrates the level of success that so many of Belgravia's patients achieve.

belgravia logo

hairlossanswers

hairlossanswers

Do you have a question you would like the Belgravia Specialist to answer?

Posted by Belgravia Centre Writer

In this article: Hair Loss